BACKGROUND: In a one month period, 10 Serratia liquefaciens bloodstream infections and 6 pyrogenic reactions occurred in outpatients at a hemodialysis center.
METHODS: We performed a cohort study of all hemodialysis sessions on days that staff members reported S. liquefaciens bloodstream infections or pyrogenic reactions. We reviewed procedures and cultured samples of water, medications, soaps, and hand lotions and swabs from the hands of personnel.
RESULTS: We analyzed 208 sessions involving 48 patients. In 12 sessions, patients had S. liquefaciens bloodstream infections, and in 8, patients had pyrogenic reactions without bloodstream infection. Sessions with infections or reactions were associated with higher median doses of epoetin alfa than the 188 other sessions (6500 vs. 4000 U, P=0.03) and were more common during afternoon or evening shifts than morning shifts (P=0.03). Sessions with infections or reactions were associated with doses of epoetin alfa of more than 4000 U (multivariate odds ratio, 4.0; 95 percent confidence interval, 1.3 to 12.3). A review of procedures revealed that preservative-free, single-use vials of epoetin alfa were punctured multiple times, and residual epoetin alfa from multiple vials was pooled and administered to patients. S. liquefaciens was isolated from pooled epoetin alfa, empty vials of epoetin alfa that had been pooled, antibacterial soap, and hand lotion. All the isolates were identical by pulsed-field gel electrophoresis. After the practice of pooling epoetin alfa was discontinued and the contaminated soap and lotion were replaced, no further S. liquefaciens bloodstream infections or pyrogenic reactions occurred at this hemodialysis facility.
CONCLUSIONS: Puncturing single-use vials multiple times and pooling preservative-free epoetin alfa caused this outbreak of bloodstream infections in a hemodialysis unit. To prevent similar outbreaks, medical personnel should follow the manufacturer’s guidelines for the use of preservative-free medications.
Grohskopf LA, Roth VR, Feikin DR, Arduino MJ, Carson LA, Tokars JI, Holt SC, Jensen BJ, Hoffman RE, Jarvis WR
N. Engl. J. Med. 2001 May;344(20):1491-7